Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 47, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 30, 2013, 11:36 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2013, 11:36 AM HST (21:36 UTC)
- Expired
- Sep 30, 2013, 2:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 1:00 PM HST | HEAVY RAIN 0 | Wainiha, HI | LANDSLIDES AT WAINIHA RIVER AND LUMAHAI RIVER. TRAFFIC ON KUHIO HIGHWAY LIMITED TO 1 LANE IN BOTH LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382
WGHW50 PHFO 302136
FFWHFO
HIC007-010030-
/O.NEW.PHFO.FF.W.0047.130930T2136Z-131001T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1136 AM HST MON SEP 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 230 PM HST
* AT 1130 AM HST...THE KAPAHI GAGE REPORTED RAINFALL RATES IN EXCESS
OF 3 INCHES PER HOUR. RADAR SHOWS HEAVY RAIN CONTINUING OVER
KAUAI. THE HANALEI RIVER IS ON THE RISE...AND WILL CONTINUE TO
RISE WITH THIS ADDITIONAL RAINFALL. THE AREA OF HEAVY RAIN WAS
NEARLY STATIONARY.
* THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE
HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT
FOR FLASH FLOODING..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2223 15973 2225 15931 2199 15926 2186 15947
2199 15984
$$1 follow-up statement
998
WGHW70 PHFO 302307
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
107 PM HST MON SEP 30 2013
HIC007-010030-
/O.CON.PHFO.FF.W.0047.000000T0000Z-131001T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
107 PM HST MON SEP 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 230 PM HST...
RAINFALL RATES HAVE WEAKENED TO UNDER 2 INCHES PER HOUR...BUT
ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH 230 PM.
THIS FLASH FLOOD WARNING CONTINUES FOR THE ENTIRE ISLAND OF KAUAI..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2223 15973 2225 15931 2199 15926 2186 15947
2199 15984
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 10:35 AM HST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 30, 10:35 AM HST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1035 AM HST MON SEP 30 2013 .SYNOPSIS... AN UPPER LEVEL LOW NORTH OF THE STATE WILL CONTINUE TO BRING UNSTABLE CONDITIONS TO THE ISLANDS THROUGH TUESDAY. EXPECT SOME LOCALLY HEAVY RAINFALL ACROSS THE ISLANDS...AND THE CHANCE FOR THUNDERSTORMS OVER KAUAI AND OAHU. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE BIG ISLANDS LEEWARD AND INTERIOR SECTIONS DURING THE AFTERNOON. MORE STABLE TRADE WIND WEATHER IS EXPECTED FOR THE SECOND HALF OF THE WEEK. && .UPDATE... FLASH FLOOD WATCH HAS BEEN ISSUED FOR KAUAI AND OAHU THROUGH TUESDAY AFTERNOON. && .DISCUSSION... AN UPPER LEVEL LOW NORTH OF THE ISLANDS HAS THUNDERSTORMS ASSOCIATED WITH IT...AND IS BRINGING AN UNSTABLE AIRMASS TO THE ISLANDS. THE OVERNIGHT SOUNDINGS FROM LIHUE AND HILO BOTH SHOW A MOIST UNSTABLE AIRMASS. THE KAUAI SOUNDING IS MORE UNSTABLE AND HAS HIGHER PRECIPITABLE WATER /PW/ VALUES...DUE TO BEING CLOSER TO THE UPPER LEVEL LOW. MODELS SHOW HIGHER PW MOVING IN TONIGHT. THE UPPER LEVEL LOW IS FORECAST TO SLOWLY MOVE TO THE WEST...WHICH WILL KEEP UNSTABLE WEATHER OVER THE ISLANDS THROUGH TOMORROW AFTERNOON. AT THE SOUTHERN END OF THE ISLAND CHAIN...MORE MORNING SUNSHINE WILL LEAD TO THE POSSIBILITY OF AFTERNOON CONVECTION OVER THE LEEWARD AND UPPER SLOPES OF THE BIG ISLAND. AS A RESULT...HAVE MODIFIED THE BIG ISLAND WEATHER TO BETTER REFLECT THE AREAS MOST AT RISK FOR AFTERNOON THUNDERSTORMS TODAY AND TOMORROW. HAVE INCREASED POPS OVER THE INTERIOR AND INTO THE SUMMIT AREAS OF THE BIG ISLAND AS WELL. WE ARE SEEING SOME SOUTHEAST FLOW...ALONG WITH LIGHT WINDS. THIS WILL LIKELY MANIFEST ITSELF IN ADDITIONAL SHOWERS IN AREAS SUCH AS THE KOOLAU RANGE...ON THE EAST SIDE OF THE KOOLAU RANGE...AND ON THE SOUTHEAST FACING SLOPES OF HALEAKALA. RAINFALL OVER THE KOOLAU RANGE ON OAHU HAS PICKED UP SINCE DAYBREAK...WITH RADAR SHOWING HEAVY RAINFALL AS OF 930 AM. A DRIER...MORE STABLE AIRMASS IS EXPECTED FOR THE SECOND HALF OF THE WEEK. && .MARINE... WITH LIGHT WINDS INTO THE MIDDLE OF THE WEEK...AND LIGHT TO MODERATE TRADES FOR THE SECOND HALF OF THE WEEK...WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH THE FORECAST PERIOD. THE CURRENT SMALL NORTHWEST SWELL WILL CONTINUE TO SLOWLY SUBSIDE TODAY. A NEW NORTH SWELL ARRIVING LATE TUESDAY WILL PRODUCE MODEST SURF ALONG NORTH FACING SHORES OF THE ISLANDS WEDNESDAY AND THURSDAY. THIS SWELL WILL SLOWLY SUBSIDE THURSDAY NIGHT AND FRIDAY. A NORTH NORTHWEST SWELL ARRIVING IN THE ISLANDS EARLY SATURDAY MORNING WILL PRODUCE MODEST SURF ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS NEXT WEEKEND. THE TRADE WIND SWELL WILL DIMINISH ALONG THE WINDWARD SHORELINES AND REEFS DUE TO THE WEAKER TRADE WINDS TODAY AND TUESDAY. ELSEWHERE... SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL MAINTAIN SMALL BACKGROUND SURF ALONG SOUTH FACING SHORES THIS WEEK. && .AVIATION... AN UPPER LEVEL LOW ALMOST DUE NORTH OF KAUAI HAS BROUGHT QUITE A BIT OF INSTABILITY AS WELL AS MOISTURE TO THE ISLANDS EARLY THIS MORNING. KAUAI IS EXPERIENCING MOST OF THE CLOUDS AND SHOWERS AT TIME...AND IS EXPECTED TO CONTINUE TODAY WITH MORE WIDESPREAD MVFR CEILING CONDITION. WILL ISSUE A MTN OBSC AIRMET FOR THAT ISLAND IN THE COMING HOURS. ELSEWHERE MAINLY VFR CONDITIONS PREVAIL...THOUGH BRIEF MVFR CEILING AND SHOWER MAY AFFECT ALL SITES AT TIMES AS ISOLATED CONVECTION PASS ACROSS THE ISLANDS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR KAUAI TODAY...AND FOR LEEWARD AREAS OF OAHU AND THE BIG ISLAND IN THE AFTERNOON. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. && DISCUSSION/MARINE...M BALLARD AVIATION...BRENCHLEY
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 10:24 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 29 hr |
| Sep 30, 11:02 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Sep 30, 1:10 PM HST | Areal Flood Advisory | HFO | Honolulu | 110 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.